Alert archive / Washington / Winter Weather Advisories in 2020

Winter Weather Advisory 21, NWS Spokane, WA

February 28, 2020

NWS Spokane, WA issued this winter weather advisory at Feb 28, 2020, 2:40 AM PST. It took effect at Feb 28, 2020, 7:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2020, 2:40 AM PST (10:40 UTC)
In effect from
Feb 28, 2020, 7:00 PM PST
Expired
Feb 29, 2020, 2:40 PM PST
In force
20 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

079 
WWUS46 KOTX 281040
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
240 AM PST Fri Feb 28 2020

...WINTER TRAVEL CONDITIONS LIKELY ACROSS THE CASCADES...

.Accumulating snow will develop this evening near the Cascade
crest and continue through Saturday. Persistent snow showers will
produce moderate to locally heavy snow accumulation on road 
surfaces near pass levels.


WAZ042-290145-
/O.NEW.KOTX.WW.Y.0021.200229T0300Z-200301T0000Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
240 AM PST Fri Feb 28 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM PST SATURDAY FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...Snow expected for The Cascade Crest including Highway 2
  between Coles Corner and Stevens Pass. Total snow accumulations
  of 3 to 9 inches. 

* WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden 
  Village.

* WHEN...From 7 PM this evening to 4 PM PST Saturday.

* IMPACTS...Travel could be very difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
710 
WWUS46 KOTX 282209
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
209 PM PST Fri Feb 28 2020

...WINTER TRAVEL CONDITIONS LIKELY ACROSS THE CASCADES...

.Accumulating snow will develop this evening near the Cascade
crest and continue through Saturday. Persistent snow showers will
produce moderate to locally heavy snow accumulation on road
surfaces near pass levels.

WAZ042-291400-
/O.CON.KOTX.WW.Y.0021.200229T0300Z-200301T0000Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
209 PM PST Fri Feb 28 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 4 PM PST SATURDAY FOR THE CASCADE CREST INCLUDING
HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...Snow expected for The Cascade Crest including Highway 2 
  between Coles Corner and Stevens Pass. Total snow 
  accumulations of 5 to 10 inches.

* WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden 
  Village.

* WHEN...From 7 PM this evening to 4 PM PST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
928 
WWUS46 KOTX 290134
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
534 PM PST Fri Feb 28 2020

...WINTER TRAVEL CONDITIONS LIKELY ACROSS THE CASCADES...

.Accumulating snow will develop after 8 pm near the Cascade crest
and continue through Saturday. Persistent snow showers will 
produce snow accumulation on road surfaces near pass levels.

WAZ042-010000-
/O.CON.KOTX.WW.Y.0021.200229T0300Z-200301T0000Z/
East Slopes Northern Cascades-
Including the following locations Stevens Pass
534 PM PST Fri Feb 28 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
SATURDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES
CORNER AND STEVENS PASS...

* WHAT...Snow expected for The Cascade Crest including Highway 2
  between Coles Corner and Stevens Pass. Total snow accumulations
  of 5 to 9 inches.

* WHERE...Stevens Pass.

* WHEN...From 7 PM this evening to 4 PM PST Saturday.

* IMPACTS...Winter travel conditions expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
777 
WWUS46 KOTX 292240
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
240 PM PST Sat Feb 29 2020

WAZ042-292345-
/O.CAN.KOTX.WW.Y.0021.000000T0000Z-200301T0000Z/
East Slopes Northern Cascades-
240 PM PST Sat Feb 29 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow showers will continue to decrease near the Crest of the 
northern Cascades including Highway 2 between Coles Corners and 
Stevens Pass. Any additional snowfall will be minor through early 
evening.


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Feb 28, 2:29 AM PST, 11 minutes earlier.

Area forecast discussion, Feb 28, 2:29 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
229 AM PST Fri Feb 28 2020

.SYNOPSIS...

Today will bring generally sunny skies with mild temperatures
with highs in the 50s for most towns. The arrival of a frontal
system tonight will push temperatures down closer to average for
the weekend. Breezy and showery conditions are also expected
Saturday. A dry break period is expected on on Sunday. Unsettled
breezy and showery conditions arrive Monday and lasts through
much of next week.

&&

.DISCUSSION...
Today...Satellite imagery this morning indicates the northwestern
US resides under an upper level short wave ridge ahead of the next
incoming Pacific trough. Today will be a dry and sunny period with
very mild temperatures for the end of February before conditions
deteriorate tonight.

Tonight through Saturday night...Models are consistent and in
reasonably good agreement in depicting the arrival and transit
through the region of a fairly vigorous short wave trough which
will deepen and split into a broader trough as it passes through
the region. The moisture feed along the baroclinic region will be
moderate with an overland southerly trajectory as it passes
through so not a whole lot of precipitation is expected with the
initial FROPA overnight tonight...and mainly confined to the
mountains ringing the basin. Character of the frontal
precipitation will probably be mountain snow and valley/basin rain
or non-accumulating snow overnight. Breezy conditions will develop
across the region tonight and peak Saturday as cooler air rushes
into the basin across the Cascades behind this front. Wind gusts
of 30 to 35 mph look plausible across the exposed terrain of the
Columbia Basin on Saturday.

The other potentially impactful issue will be post frontal
largely orographic snow showers bleeding over the Cascade crest
and piling into the Idaho Panhandle high terrain starting tonight
and continuing into Saturday evening. The Cascade crest area in
particular looks like the axis of highest snow amounts...confined
generally above 3500 feet and limited to the area in the immediate
vicinity of the crest.In coordination with Seattle NWS a Winter
Weather Advisory will be issued with the morning package for
travelers approaching Stevens Pass on the Highway 2 corridor for
this evening through Saturday. otherwise with rapid drying
expected after the frontal band moves through snow accumulations
over the remaining mountains look relatively light and non-
impactful beyond normal winter mountain driving conditions.

Also typically with these dynamic cold core spring time trough
passages there is at least a ghost of a chance of a lightning
strike or two somewhere within the shower field of the post
frontal air mass.

Sunday will be a dry break day in the wake of the Saturday storm
system as a sharply positively tilted ridge stabs into the region
like a wedge cleaving the exiting trough into a well defined split
feature with a closed low far to the south over California. This
will leave the forecast area high and dry with a return to
seasonably cool conditions and decreased winds.

Monday through Friday...The benign break period on Sunday will
deteriorate into a more seasonably active weather regime beginning
Monday. ECMWF and GFS ensemble forecast fields of motion indicate
a moist zonal flow for a number of days through the week...with
little day to day change in this flow pattern...and a few weak
transient poorly times waves rippling through. Models also depict
a parade of surface low pressures marching through southern
Canada...to far north to affect the forecast area with any
coherent frontal complexes...but maintaining a moderately strong
south to southwest pressure gradient across the area. All of these
elements will promote a persistently breezy...seasonably
cool...cloudy and occasionally showery regime through at least
Wednesday or Thursday with the bulk of the shower activity
concentrated over the mountains ringing the basin where a slow
accumulation of appreciable late season snow pack will continue to
build. From time to time some of the aforementioned weak ripples
of energy will allow showers to back-fill into the basin...with no
particular period standing out as most likely at this time.
P-type in the valleys and basin will probably be rain during the
day and non-accumulating snow during the overnight periods.

After Thursday models hint at another more coherent trough
arrival but differ in details and in any event this far out in an
active progressive pattern it is largely fruitless to forecast
any more detail beyond a high chance of continued unsettled
conditions leading into next weekend. /Fugazzi

&&

.AVIATION...
06Z TAFS: Thick cirrus is thinning and moving east. Most sites
will be SKC, but some will see thin cirrus at times through 00Z.
Aft 00Z clouds will move in from the west, though remain VFR.
Winds will remain under 12kt and diurnal through most of the
period. Towards 03-06Z winds will increase from the SW as the
weather system begins to move through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  34  45  26  44  28 /   0  10  20  10   0   0
Coeur d'Alene  56  34  43  25  42  28 /   0  20  30  10   0   0
Pullman        57  33  43  27  41  28 /   0  20  30  20   0   0
Lewiston       63  38  49  32  47  32 /   0  20  20  20   0   0
Colville       54  30  46  23  47  25 /   0  30  20  10   0   0
Sandpoint      51  32  41  24  40  27 /   0  60  70  20   0   0
Kellogg        52  31  38  24  37  28 /   0  60  80  30   0  10
Moses Lake     59  34  51  27  51  30 /   0  10   0   0   0   0
Wenatchee      55  34  46  28  47  31 /   0  20   0  10   0   0
Omak           51  30  46  26  46  28 /   0  30   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 7 PM this evening to 4 PM PST
     Saturday for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

&&
Hazardous weather outlook, Feb 27, 6:09 AM PST, 20 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
609 AM PST Thu Feb 27 2020

IDZ002-003-026-WAZ032>036-041-044-281415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
609 AM PST Thu Feb 27 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy conditions are possible across the Columbia Basin
Saturday and again Tuesday. At this time computer models suggest
wind gusts of up to 40 mph are possible on exposed terrain around
the region.

IDZ001-027-WAZ031-037-038-043-281415-
Northern Panhandle-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
609 AM PST Thu Feb 27 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

IDZ004-WAZ042-281415-
Central Panhandle Mountains-East Slopes Northern Cascades-
609 AM PST Thu Feb 27 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Moderate snow accumulations at mountain pass levels are possible
Friday night and Saturday and again on or about Monday night and
Tuesday. These periods may produce slippery travel conditions
across Stevens Pass and Lookout Pass.

Nearby

Winter Weather Advisories in Washington, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.